According to medical professionals, people are now taking diarrhea medicine to get high.
Medical professionals said it is dangerous and can land you in the hospital.
“It’s very common,” said ETMC Nurse Practitioner, Carol Price. “The drug was first approved in 1970 by the FDA, and as early as around 2003, 2004 we saw a significant amount of people in the U.S. abusing this drug.”
The medication is called Imodium. It works as a pain reliever, but it can also give people a high.
“Between 2011 and 2015, there’s been like a 70% rise for using this drug in the wrong way,” said Price.
The drug is over-the-counter, so anyone can get it.
“The recommended dose is two to four milligrams, ” said Price. “You start off with four milligrams, and then after that you take two milligrams as needed.”
She said the maximum dose for a 24-hour period is 16 milligrams.
“We’re seeing people taking anywhere from 30 to 200 milligrams to get high,” said Price.
People are using it because it is cheaper than other drugs.
“If you go online you can get coupons to buy it even cheaper, so it makes it a very friendly abuse drug,” said Price.
Price said you can die from an overdose. It can cause cardiac arrest, repository arrest or fluid overload.
“This is no fun and games,” said Price. “This is really serious.”